MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-375-12
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/14/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that two pipelines failed to open.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm in the right paraophlamic artery with a 4mm neck diameter.The landing zone was 3.56mm at the distal end and 3.8mm at the proximal end.It was noted the patient's vessel tortuosity was moderate.It was reported that the first pipeline shield attempted to deploy was the (b)(4).Deployment was successful until the last 1/4th of device.The patient had a high and tight posterior genu.The physician unloaded system and loaded system multiple times to try and open around the genu.The proximal section of the device would not open.He decided to use a shorter device.He went to resheath the pipeline with the correct 80% wire pull 20% catheter push and the device came off the delivery system.Fortunately, he was able to advance the navien 058 over the pipeline and pulled the entire system out.He got access again, this time changing the intermediate catheter to a phenom plus.He encountered the same problem attempting to open the proximal portion of the (b)(4).He has to load and unload multiple times trying to open the proximal end of the device.He then decided to try and resheath the device to change his distal landing zone.While resheathing the device came off the delivery system.The physician advanced the phenom plus over the pipeline and took the entire system out.He got accessed again, with a navien 058 and phenom 27.This time changing his distal landing zone and successfully deployed a (b)(4).A new intermediate catheter and new phenom 27 was used with each deployment attempt to eliminate any issues coming from the catheters.Upon discussion with the physician post procedure he thought both issues were caused by the patient¿s anatomy.More than 50% of the pipelines had been deployed when they failed to open.The pipelines were resheathed less than or equal 2 times.There were no additional steps or other devices required to open the pipelines.The pipelines were removed from the patient using a corking technique.Angiographic result post procedure showed successful pipeline flex deployment. the pipeline was not used for an indication that is not approved (off-label).The pipeline and any accessory devices were prepared as indicated in the ifu.
 
Additional Manufacturer Narrative
Product analysis: visual inspection/damage location details: the pipeline pushwire was found to be extending ~34.8cm from phenom-27 hub and ~1.5cm from distal tip.An attempt was made to remove the pipeline flex device from the phenom catheter; however, due to high resistance the pipeline flex was unable to be removed completely.No bends or kinks were found with the pipeline pushwire.The distal hypotube and ptfe were found to be intact with blood residue.The proximal bumper, re-sheathing marker and re-sheathing pad were found to be intact.The dps sleeves were found to be intact and with blood residue.The tip coil was found to be intact.The pipeline was then put in ultrasonic cleaner to be cleaned.Proximal braid end was found to be opened and frayed.Distal braid end was found to be opened and frayed.No other damages or anomalies were found with the device.Testing/analysis (including sem reports): n/a conclusion: based on the device analysis and reported information, the customer¿s report of ¿failure/incomplete open proximal¿ was unable to be confirmed as both braid ends were found to be opened.It is likely the failure to open is the result of damaged braid or user deploys braid in vessel bend.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key12657622
Report Number2029214-2021-01300
Device Sequence Number4233370
Product Code OUT
UDI-Device Identifier00763000284237
UDI-Public00763000284237
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/29/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/25/2024
Device Model NumberPED2-375-12
Device Catalogue NumberPED2-375-12
Device Lot NumberB255904
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/12/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/14/2021
Supplement Date Received by Manufacturer12/14/2021
Initial Report FDA Received Date10/19/2021
Supplement Report FDA Received Date12/29/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/26/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age42 YR
Patient SexFemale